Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2017, 2:08 AM CDT for 4 counties in Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 2:08 AM CDT (07:08 UTC)
- Expired
- Apr 29, 2017, 2:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crosby County, TX, Garza County, TX, Lubbock County, TX, Lynn County, TX
The radar
The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 2:17 AM CDT | HAIL 1.5 | 1 E Slaton, TX | RELAY OF SOCIAL MEDIA REPORT BY SLATON FD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 3457 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406 WUUS54 KLUB 290708 SVRLUB TXC107-169-303-305-290745- /O.NEW.KLUB.SV.W.0069.170429T0708Z-170429T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lubbock TX 208 AM CDT SAT APR 29 2017 The National Weather Service in Lubbock Texas has issued a * Severe Thunderstorm Warning for... Northeastern Lynn County in northwestern Texas... Southeastern Lubbock County in northwestern Texas... Northwestern Garza County in northwestern Texas... Southwestern Crosby County in northwestern Texas... * Until 245 AM CDT * At 207 AM CDT, a severe thunderstorm was located near Slaton, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Slaton, Caprock, Southland and Wilson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3332 10182 3367 10152 3358 10121 3322 10165 TIME...MOT...LOC 0707Z 213DEG 46KT 3335 10168 HAIL...1.00IN WIND...<50MPH $$ 01
2 follow-up statements
958
WWUS54 KLUB 290719
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
219 AM CDT SAT APR 29 2017
TXC169-305-290728-
/O.CAN.KLUB.SV.W.0069.000000T0000Z-170429T0745Z/
Lynn TX-Garza TX-
219 AM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYNN AND
NORTHWESTERN GARZA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3367 10152 3358 10121 3340 10144 3339 10176
TIME...MOT...LOC 0718Z 213DEG 44KT 3345 10160
$$
TXC107-303-290745-
/O.CON.KLUB.SV.W.0069.000000T0000Z-170429T0745Z/
Lubbock TX-Crosby TX-
219 AM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN LUBBOCK AND SOUTHWESTERN CROSBY COUNTIES...
At 218 AM CDT, a severe thunderstorm was located over Slaton, moving
northeast at 50 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Slaton and Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3367 10152 3358 10121 3340 10144 3339 10176
TIME...MOT...LOC 0718Z 213DEG 44KT 3345 10160
HAIL...1.75IN
WIND...<50MPH
$$
01469
WWUS54 KLUB 290730
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
230 AM CDT SAT APR 29 2017
TXC107-303-290745-
/O.CON.KLUB.SV.W.0069.000000T0000Z-170429T0745Z/
Lubbock TX-Crosby TX-
230 AM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EAST CENTRAL LUBBOCK AND SOUTHWESTERN CROSBY COUNTIES...
At 230 AM CDT, a severe thunderstorm was located near Lorenzo, or 12
miles northeast of Slaton, moving northeast at 55 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3367 10152 3358 10121 3340 10144 3343 10158
3349 10167
TIME...MOT...LOC 0730Z 213DEG 46KT 3358 10150
HAIL...1.75IN
WIND...<50MPH
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:49 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 28, 11:49 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1149 PM CDT Fri Apr 28 2017 .AVIATION... Front has now moved through all of the TAF sites with breezy northerly winds in its wake. Low clouds (MVFR to IFR) will fill in behind the front over the next few hours and then persist through the rest of the TAF window. In addition, showers and thunderstorms have increased in coverage in the last hour and will likely pass near or affect all three of the TAF sites over the next few hours. Impacts should be fairly minimal at KLBB and KCDS, but could be more significant at KCDS where more robust moisture is in place a could fuel a few strong to severe storms. The better storm chances will shift east of the terminals by 09-12Z, though additional showers (perhaps a little thunder) will be possible beyond that, particularly late Saturday afternoon into the evening hours. Gusty northerly winds will persist through the entire period. && .PREV DISCUSSION... /issued 1044 PM CDT Fri Apr 28 2017/ UPDATE... Products have been updated to reflect the severe thunderstorm watch now in effect for Childress and Cottle Counties until 6 am. It may take another hour or two until storms really get going in the watch but the threat for elevated hailers will quickly increase around or after midnight. The forecast has this well in hand and no additional updates have been made at this time. PREV DISCUSSION... /issued 922 PM CDT Fri Apr 28 2017/ UPDATE... Outflow aided front continues to march southward...stretching roughly from Memphis to Abernathy to Tokio at 02Z. Northerly winds gusting to 40 to 45 mph are advecting in much colder air behind the front with temperatures rapidly dropping from the 70s into the 40s and 50s. This front was a little ahead of schedule and adjusted the grids to account for this. Steady moistening and lift spreading in from the west has supplied plenty of cloud cover and even a few sprinkles and light showers locally, though the bulk of the activity to this point has remained to our north and west...from central NM into the Panhandles and southwest KS. Short-range high-resolution NWP does suggest an uptick in shower and thunderstorm activity locally by late evening after 04-05Z. As the lift spreads off the Caprock it will encounter improving moisture/instability levels and this should lead to more robust convection late tonight (after midnight). A few of these elevated storm could become strong to severe with the potential of large hail. It appears the southeast Texas Panhandle into the northern Rolling Plains will have the best shot of seeing an overnight severe storm, and we have maintained the severe mention in the grids for this area from 06-12Z. A few stronger storms may even try to develop further southward over the Rolling Plains before the better moisture, instability and lift quickly shift east of the area around or shortly after daybreak Saturday. Saturday will be cool/raw and breezy/windy though the chances for measurable precipitation will likely be fairly low through much of the day as drier air aloft spreads over the cool and moist low-level air in place. This could change by later half of the afternoon into Saturday evening when the approach of the cold core low may renew precipitation chances, particularly across the northwest zones where the rain could mix with and/or change over to snow for a period. PREV DISCUSSION... /issued 654 PM CDT Fri Apr 28 2017/ AVIATION... An outflow aided/enhanced front was seen on the Amarillo WSR-88D advancing southward through the southern Texas Panhandle. Given its current speed it should move through KPVW around 0130Z, then through KLBB and KCDS from 03-05Z. Gusty northerly winds and cooler air will quickly move in behind the front, with low clouds (MVFR to IFR cigs) likely developing a few hours (give or take an hour or two) after the FROPA. The low clouds and gusty northerly winds will persist through the day Saturday. In addition to the clouds and winds, areas of showers were already affecting much of the Panhandles while trying to develop into the northern South Plains. Any of the terminals could see a high-based shower through the evening hours with even some thunder not out of the question. The best shot for more robust elevated thunderstorms will be around KCDS around/after midnight and a tempo group was included to reflect this threat. Shower/storm chances will then likely be on the low side through much of Saturday morning before renewing Saturday afternoon or evening. PREV DISCUSSION... /issued 342 PM CDT Fri Apr 28 2017/ SHORT TERM... Cool northerly surface flow from earlier today has since veered S-SE in response to pressure falls/thermal troughing focusing across eastern NM. This process is serving to draw the back edge of Gulf moisture westward across NW Texas, and after sunset dewpoints near 60F should occupy our eastern column of counties from continued easterly winds. Farther west, aforementioned surface troughing will edge east ahead of weak height falls preceding a closed upper low now nearing the Four Corners. With steady top-down moistening already underway from central NM into the western TX Panhandle, this precipitation should improve markedly tonight mainly to our north where isentropic ascent is maximized behind a cold front. As this front spills south after sunset, a window for severe storms should open primarily near the Highway 83 corridor near the deeper moisture. Ample elevated CAPE of 2000-3500 J/kg looks quite favorable for severe hail from any storms that realize this instability. Given this environment and fair agreement among high resolution models, have inserted large hail in the forecast for these areas after midnight. Precip chances elsewhere are much more conditional as vast moisture deficits rule the lowest 6-10k feet, and shallow frontal forcing will not improve this situation any. By the time post-frontal low clouds arrive after midnight, mid-level saturation aloft will be drying out as dry slotting expands out of northern Chihuahua. This ill-timed low level moistening looks to keep much of the region dry Saturday morning, with the main exception being in our far NW zones closer to a warm conveyor belt of precip immediately east of the upper low. Dry slot vigor may be too resilient for additional PoPs elsewhere on Saturday afternoon even as a stout cold pocket (-25C at 500mb) rotates east with the upper low. Opted to shave afternoon PoPs back to slight chance over all but our NW zones as models are simply trending drier. Still, some shallow convective rain showers could materialize along the leading edge of the cold pocket, but diurnal heating and subsequent destabilization will be minimal under what looks to be persistent stratus and cold advection. GFS seems overly bullish in retreating the front across our SW zones by midday ahead of warm, gusty SW winds, so we continue to favor the colder NAM and short blended guidance. High temps on Saturday will likely occur overnight as cold air only gains more ground and depth region wide throughout the daytime on brisk northerly winds. Last but not least, prospects for rain changing to snow remain in the offing for Parmer and surrounding counties, especially late in the afternoon. Presence of the stout cold pocket does garner some weak instability per forecast soundings at Clovis, but marginal temps near the surface should keep accumulations slim to none until the evening as discussed in the long term section below. LONG TERM... Guidance is in relatively good agreement with regard to the positioning of the upper level storm system that will bring this weekend's cool snap--that is to say, the low should be centered around KTCC. As Sunday progresses, the low should swing eastward into western Oklahoma before lifting northward into KS. The GFS exhibits more northward movement than the slower ECM. Northwesterly flow aloft will persist on Monday behind the exiting system with an embedded disturbance (of a series) during the day on Tuesday. A sharper trough comes Wednesday before ridging sets up for the end of the work week. Breezy and chilly northerly winds are expected Saturday evening along with post-frontal shower activity particularly in the northwest. The core of the low looks to remain just north of the area. However, the core should be just close enough to keep a risk of precip much of the night in our top row though some risk remains further south. Precip phase looks to be mainly snow Saturday evening/overnight in the NW South Plains and SE Panhandle where light accumulations still look feasible. The surface flow remains northwesterly until early Monday morning becoming southwesterly for a brief spell then back to westerly. Another modest front eeks in Tuesday morning followed by a somewhat stronger front on Wednesday with a secondary surge on Wednesday night which keeps us in northerly flow til Friday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23/33/23
Hazardous weather outlook, Apr 28, 10:40 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1040 PM CDT Fri Apr 28 2017 TXZ021>044-300345- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1040 PM CDT Fri Apr 28 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight There is a slight risk of severe thunderstorms late tonight generally along and east of a line from Memphis to Paducah. Storms are expected to affect this area after midnight as a cold front moves south. Ample elevated instability will favor large hail with these storms, perhaps as big as golf balls. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Unusually cold air will overspread the region on Saturday ahead of a vigorous storm system. Very light snow accumulations under one inch are possible in the southwest Texas Panhandle from late Saturday afternoon through Saturday night. Any snow accumulations should favor grass and elevated surfaces. A widespread light freeze is also forecast to occur by early Sunday morning from the southwest Panhandle into portions of the South Plains. A freeze watch may be issued for these areas in later forecasts. Lastly, sustained northerly winds on Sunday may reach 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary tonight.
In the hours before
Local storm report, Apr 29, 1:25 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
125 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM HAIL 12 NE CHILDRESS 34.55N 100.10W
04/29/2017 E1.00 INCH CHILDRESS TX AMATEUR RADIO
&&
EVENT NUMBER LUB1700147
MCQUEENThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 1:04 AM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 41 min |
| Apr 29, 1:15 AM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 45 min |
| Apr 29, 1:39 AM CDT | Severe Thunderstorm Warning | LUB | Hale | 21 min |
| Apr 29, 2:40 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 35 min |
| Apr 29, 5:25 AM CDT | Freeze Watch | LUB | Bailey, Briscoe, Castro, Cochran, Floyd, Hale and 7 more | 9 hr |
| Apr 29, 2:52 PM CDT | Freeze Warning | LUB | Bailey, Briscoe, Castro, Cochran, Hale, Hockley and 4 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.